BIT Numerical Mathematics

, Volume 52, Issue 2, pp 283–304 | Cite as

A boundary preserving numerical algorithm for the Wright-Fisher model with mutation

  • C. E. DangerfieldEmail author
  • D. Kay
  • S. MacNamara
  • K. Burrage


The Wright-Fisher model is an Itô stochastic differential equation that was originally introduced to model genetic drift within finite populations and has recently been used as an approximation to ion channel dynamics within cardiac and neuronal cells. While analytic solutions to this equation remain within the interval [0,1], current numerical methods are unable to preserve such boundaries in the approximation. We present a new numerical method that guarantees approximations to a form of Wright-Fisher model, which includes mutation, remain within [0,1] for all time with probability one. Strong convergence of the method is proved and numerical experiments suggest that this new scheme converges with strong order 1/2. Extending this method to a multidimensional case, numerical tests suggest that the algorithm still converges strongly with order 1/2. Finally, numerical solutions obtained using this new method are compared to those obtained using the Euler-Maruyama method where the Wiener increment is resampled to ensure solutions remain within [0,1].


Wright-Fisher model Stochastic differential equations Strong convergence Hölder condition Ion channels Split step Boundary preserving numerical algorithm 

Mathematics Subject Classification (2000)

65C30 65L20 92D99 60H35 65C20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alcock, J., Burrage, K.: A note on the Balanced method. BIT Numer. Math. 46(4), 689–710 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Berkaoui, A., Bossy, M., Diop, A.: Euler scheme for SDEs with non-Lipschitz diffusion coefficient: Strong convergence. ESAIM Probab. Stat. 12 (2008) Google Scholar
  3. 3.
    Cox, J.C., Ingersoll, J.E., Ross, S.A.: A theory of the term structure of interest rates. Econometrica 53(2), 385–407 (1985) MathSciNetCrossRefGoogle Scholar
  4. 4.
    Dangerfield, C.E., Kay, D., Burrage, K.: Stochastic models and simulation of ion channel dynamics. Proc. Comput. Sci. 1(1), 1581–1590 (2010) Google Scholar
  5. 5.
    Ewens, W.J.: Mathematical Population Genetics, 2nd edn. Springer, Berlin (2004) zbMATHGoogle Scholar
  6. 6.
    Fisher, R.A.: The Genetical Theory of Natural Selection. Clarendon, Oxford (1930) zbMATHGoogle Scholar
  7. 7.
    Fox, R.: Stochastic versions of the Hodgkin-Huxley equations. Biophys. J. 72(5), 2068–2074 (1997) CrossRefGoogle Scholar
  8. 8.
    Gillespie, D.T.: The chemical Langevin equation. J. Chem. Phys. 113(1), 297–306 (2000) CrossRefGoogle Scholar
  9. 9.
    Griffiths, R.: On the distribution of allele frequencies in a diffusion model. Theor. Popul. Biol. 15(1), 140–158 (1979) zbMATHCrossRefGoogle Scholar
  10. 10.
    Griffiths, R.: Allele frequencies in multidimensional Wright-Fisher models with a general symmetric mutation structure. Theor. Popul. Biol. 17(1), 51–70 (1980) zbMATHCrossRefGoogle Scholar
  11. 11.
    Halley, W., Malham, S.J.A., Wiese, A.: Positive stochastic volatility simulation (2008). ArXiv e-prints 0802.4411v1
  12. 12.
    Halley, W., Malham, S.J.A., Wiese, A.: Positive and implicit stochastic volatility simulation (2009). ArXiv e-prints 0802.4411v2
  13. 13.
    Higham, D.J.: An algorithmic introduction to numerical simulation of stochastic differential equations. SIAM Rev. 43(3), 525–546 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Higham, D., Mao, X.: Convergence of Monte Carlo simulations involving the mean-reverting square root process. J. Comput. Finance 8, 35–61 (2005) Google Scholar
  15. 15.
    Higham, D.J., Mao, X., Stuart, A.M.: Strong convergence of Euler-type methods for nonlinear stochastic differential equations. SIAM J. Numer. Anal. 40(3), 1041–1063 (2003) MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hodgkin, A.L., Huxley, A.F.: A quantitative description of membrane current and its application to conduction and excitation in nerve. J. Physiol. 117(1), 500–544 (1952) Google Scholar
  17. 17.
    Kahl, C., Jäckel, P.: Fast strong approximation Monte Carlo schemes for stochastic volatility models. Quant. Finance 6(6), 513–536 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Kahl, C., Schurz, H.: Balanced Milstein methods for ordinary SDEs. Technical report, Department of Mathematics, Southern Illinois University (2005) Google Scholar
  19. 19.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Graduate Texts in Mathematics. Springer, Berlin (1991) zbMATHCrossRefGoogle Scholar
  20. 20.
    Karlin, S., Taylor, H.M.: A Second Course in Stochastic Processes. Academic Press, New York (1981) zbMATHGoogle Scholar
  21. 21.
    Kloeden, P.E., Platen, E.: Numerical Solution of Stochastic Differential Equations, corrected edn. Stochastic Modelling and Applied Probability. Springer, Berlin (1992), zbMATHGoogle Scholar
  22. 22.
    Lord, R., Koekkoek, R., Dijk, D.V.: A comparison of biased simulation schemes for stochastic volatility models. Quant. Finance 10(2), 177–194 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Melykuti, B., Burrage, K., Zygalakis, K.C.: Fast stochastic simulation of biochemical reaction systems by alternative formulations of the Chemical Langevin equation. J. Chem. Phys. 132(16), 164109 (2010) CrossRefGoogle Scholar
  24. 24.
    Milstein, G.N., Platen, E., Schurz, H.: Balanced implicit methods for stiff stochastic systems. SIAM J. Numer. Anal. 35(3), 1010–1019 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Moro, E., Schurz, H.: Boundary preserving semianalytic numerical algorithms for stochastic differential equations. SIAM J. Sci. Comput. 29(4), 1525–1549 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Ninomiya, S., Victoir, N.: Weak approximation of stochastic differential equations and application to derivative pricing. Appl. Math. Finance 15(2), 107–121 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Noble, D.: A modification of the Hodgkin-Huxley equations applicable to Purkinje fibre action and pace-maker potentials. J. Physiol. 160, 317–352 (1962) Google Scholar
  28. 28.
    Pueyo, E., Corrias, A., Burrage, K., Rodriguez, B.: From ion channel fluctuations to the electrocardiogram. Implications for cardiac arrhythmogenesis. Biophys. J. (in press) Google Scholar
  29. 29.
    Schurz, H.: Numerical regularization for SDE’s: Construction of nonnegative solutions. Dyn. Syst. Appl. 5, 323–352 (1996) MathSciNetzbMATHGoogle Scholar
  30. 30.
    Wright, S.: Evolution in Mendelian populations. Genetics 16(2), 97–159 (1931) Google Scholar

Copyright information

© Springer Science + Business Media B.V. 2011

Authors and Affiliations

  • C. E. Dangerfield
    • 1
    Email author
  • D. Kay
    • 1
  • S. MacNamara
    • 2
  • K. Burrage
    • 1
    • 3
  1. 1.Oxford University Department of Computer ScienceOxfordUK
  2. 2.Mathematical InstituteOxfordUK
  3. 3.Department of MathematicsQueensland University of TechnologyBrisbaneAustralia

Personalised recommendations